Interferon

Could anyone advise me about pains with Interferon. My husband has been on it for 3 months, my observations are that it's pretty horrendous. He is experiencing many issues, fatigue,depression, painful joints and muscles. He is considering stopping treat mentioned as feel he cannot cope. We are fighting for peg, as we understand that it's a better drug. Unfortunately York do not use this as a line of treatment for PV and ET. Any advise would be appreciated

5 Replies

oldestnewest
  • Side effects are generally a lot less with Peg, as it releases the interferon slowly, which is why most MPN specialists now use it rather than standard inf - definitely worth pushing for it and/or considering a change of specialist. When I lived in North Yorkshire I got myself referred to Prof Reilly at the Royal Hallamshire in Sheffield - that was before I started on platelet reduction so I don't know what his view is on Peg but he is a leading expert on MPNs so could be worth seeing...

  • Hi, I've been taking Interferon for the last 6 months (ET) my experience was very similar, the side effects were worse than the symptom. I have come off with my consultants permission. I did ask about Peg however it's not widely available. I am now on a treatment holiday as I'm low risk when we discuss the next step. I'm hoping to feel brighter in a couple of weeks. I do hope you can find a better treatment plan & feel brighter yourself. Good luck. Theresa

  • Hi,

    I am on interferon (Roferon) therapy since 2004. I don't suffer from depression but I do have joint and muscle pains from time to time. I use paracetamol if they feel like pain when you have a flu, or ibuprofen if it is normal pain. As for the fatigue, in my case I think it is connected with excessive sweating from interferon, even now in winter. I have to drink a lot of water, because if I don't, I get the worst headache and fatigue.

    What dose is your husband on? I know side effects worsen with higher doses. But there are also people who can't tollerate interferon, so they have to switch to other drugs. Also, when is he injecting himself? It is better to inject in the evening so he would sleep through side effects. With me the side effects start 3-4 hours after injecting, so I inject around 8, take paracetamol around 10 and go to bed. If I need it, I can take more paracetamol in the morning.

    I decided to fight with side effects because from what I read interferon is best treatment for ET, and I will do all I can to stay on it for as long as I can; if I could get pegylated it would be better, but it is not treatment option for now here in Croatia. I was on hydroxy when I was diagnosed because I had a clot in my leg and we needed to lower the numbers quickly, but interferon suits me better; with hydroxy I had liver problems, got worst possible acnae, was also fatigued all the time but that is probably because I was on a high dose, 4 capsules a day.

    Every treatment has positive and negative sides, that's just how it is.

    Best wishes and I hope you find a treatment that would best suit your husband.

  • Hi, I've been on PegInterferon Alpha 2 for last two and half years and yes I have all those side effects but I use Pracetamol and sometimes even Tramadol to aid those side effects and it works for me. I would not consider changing my treatment even though it is tough especially combination of both symptoms and side effects, can be quite challenging but not all the time. Some days better then others.

    I wish you well.

  • Thanks to all for the replies. Much appreciated

You may also like...